Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 88, NWS North Platte, NE

June 11, 2000Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 11, 2000, 1:30 PM MDT for Cherry County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 2000, 1:30 PM MDT (19:30 UTC)
Expired
Jun 11, 2000, 2:15 PM MDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Cherry County, NE

The radar

The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 1:35 PM MDTHail 0.75Cody, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2000-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2000-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 111930
SVRLBF
NEC031-112015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT SUN JUN 11 2000

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 315 PM CDT(215 PM MDT)

* AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF MERRITT RESERVOIR DAM...OR
  ABOUT 28 MILES SOUTHWEST OF VALENTINE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  3 MILES NORTHWEST OF MERRITT RESERVOIR DAM AROUND 245 PM CDT
  11 MILES SOUTH OF CROOKSTON AROUND 315 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:40 AM MDT, 10 hours 50 minutes earlier.

Area forecast discussion, Jun 11, 2:40 AM MDT, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 AM CDT SUN JUN 11 2000

...FCST CHALLENGE TSTM CHCS...

YDY MARKED THE 1ST TIME IN 3 DAYS NO RER/S ISSUED FM LBF.  06Z SFC ANYLS
ILLUSTRATES STNRY FNT FM BADGER LAND SWRD THRU ERN NE...NWRN
KS...AND CO...B4 BCMG A TROF IN THE BEEHIVE STATE.  PRES FIELD
DISTORTED DUE TO ONGOING CONV.  HI PRES CENTERED OVR N CNTRL AZ WITH
OTHERS NOTED IN S CNTRL CO AND THE SRN PNDL OF ID.  UPR FEATURES CONSIST
OF HI PRES IN THE CAROLINAS WITH SW TO ZNL FLOW ACRS THE CNTRL US.  A
LO PRES SYS IN THE WRN US.  H8 FIELD DENOTES HI PRES ALNG THE MID
ATLNTC SEABOARD...STNRY FNT STRADDLING THE US/CANADIAN BORDER...WITH
A TROF XTNDNG S SWRD INTO RIO GRANDE VALLEY. KLNX AND RGNL 88DS SHOW
40DBZ RTNS OVR THE PNDL...NE CO AND NWRN KS. HWVR LTL IN THE WAY OF
CIGS AS SFC OBS INDICATE MSTLY MID LVL CLDS.  MDL PREFERENCE THIS
CYCLE IS THE ETA...AS AVN PLCS PRECIP IN AREAS UNDER STG SUBSIDENCE
WITH BEST DYNAMICS TO THE N WHERE LTL TO NO OUTPUT IS GIVEN AT
00Z/MON.  HOWEVER DUE TO THE LACK OF MDLS PROPERLY ANALYZD ONGING
CONV IN ERN NE AND THE OK AREA CONFIDENCE IS LOW ATTM IN ENTIRE NCEP
SUITE.  ON THE BRIGHT SIDE ETA/NGM HAD GOOD HANDLE ON MSTR AND TEMP
FIELDS ON UPSTREAM FEATURES IN BIG SKY CNTRY.

AFOREMENTIONED STNRY FNT TO TURN INTO A WRM FNT AND RETREAT NWRD
DURING THE DAY SUN...CREATING TRIGGER MECHANISM FOR AFTN AND EVE
TSTM ACTVY.  FIRST CONCERN IS WHETHER PRECIP WL OCCUR IN MY SWRN ZNS
THIS MRNG AS UPR LVL DIV...WK DCVA...AND H6 WAVE PASS OVRHD. STLT
TRENDS POINT TO NO...BUT ATTM WILL LVE CURRENT FCST GOING WITH NO
MRNG PD.  LEE TROF DVLPS IN THE HI PLNS AND THE PNDL WITH FRNT HAD
TO DEPICT ACR NRN KS AND SRN NE.  ETA SOLTN YIELDS TO TSTM COMPLEX
DVLPNG BTWN 18Z-00Z OVR N CNTRL AND NERN NE WITH STG VORT MX
COUPLET...UPR LVL DIV...AHD OF EQUIV POT TEMP AND MSTS FLUX DIV
AXES.  ATMS QUITE UNSTBLE WITH H8-H7 MXNG RATIOS OF 8G/KG...PW GTR
THEN AN INCH...AND H8 DWPTS IN THE MID TEENS.  AS FOR CONVECTIVE
PARAMETERS...LI/S AOA -5...SBCAPES 1000-2000 J/KG...AND H7-H5 LAPSE
RATES RANGING FM 7-9 C/KM FM E TO W.  FEEL A MORE LINEAR PATTERN WL
DEVELOP WITH UNIDRIECTIONAL SHEAR WITH PROPAGATION VECTORS YIELDING
A E NE MVMNT.  ALTHOUGH WL NOT RULE PSSBL ROTATION IF STORMS DVLP IN
CLOSE PROXMITY TO SFC BNDRY/OUTFLOWS.

BY 06Z SRN CWA STILL UNDER GOOD FORCING WITH WK UPR LVL WAVE AND
DCVA PASSING BY.  PRECIP WILL BE MORE SHOWERY THEN CONVECTIVE AS
DYNAMICS RMN STNRY IN ERN NE.  PVS FCST LOOKS GOOD AND WL RIDE.
LOWERED POPS IN THE S AND NW SLGHTY.

MON BRINGS MORE OF THE SAME WITH SIMILAR PATTERN AS TROF RMNS IN THE
PNDL WILL ACT AS A FOCUS FOR SHRA/S AND TSTMS.  HI TEMPS WRM A
LTL...SO  ARND 90 SHOULD CVR MOST OF THE CWA AS SRLY WNDS PERSIST.
REPEAT OF MON IN THE CARDS FOR TUES WITH ANTHR CHC FOR SHOWERS AND
TSTMS AS FNT MVS THRU.  FORCING RMNS STRG AT H7 LVL ALG WITH DCVA IN
H7-H3 LAYER.  PVS XTNDED HAS THE AREA COVERED AND WL NOT DEVIATE.
MAIN CONCERN IS THE LTL AMOUNT OF PRECIP PLACED ACR THE CWA BY THE
MDLS.  OTHERWISE REST OF EFP LOOKS ON TRACK...WITH TWEAKS IN THE
TEMPS.

.LBF...NONE

FWM

In the hours before

Special weather statement, Jun 11, 9:45 AM MDT, 3 hours 45 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-112045-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1045 AM CDT SUN JUN 11 2000

...STORM SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND
TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT THROUGHOUT
WESTERN AND NORTH CENTRAL NEBRASKA THROUGH MONDAY MORNING. A WARM
FRONT WILL CONTINUE TO LIFT NORTH ACROSS NEBRASKA THIS AFTERNOON...
INTO SOUTH DAKOTA BY EVENING. A SECOND AREA OF LOW PRESSURE
WILL EXTEND SOUTH ALONG THE FRONT RANGE...AND WILL BE THE FOCUS FOR
SCATTERED THUNDERSTORM DEVELOPMENT...MAINLY AFTER 4 PM CDT...SOME
WHICH WILL HAVE THE POTENTIAL TO REACH SEVERE LEVELS.

SOUTHEAST WINDS WILL CONTINUE TO SPREAD WARM...HUMID AND UNSTABLE AIR
OVER THE OUTLOOK AREA...WITH AFTERNOON HEATING TO FURTHER
DESTABILIZE THE ATMOSPHERE. SCATTERED THUNDERSTORMS ARE EXPECTED TO
INITIALLY DEVELOP OVER PARTS OF THE EASTERN NEBRASKA PANHANDLE...
INTO PARTS OF WESTERN NEBRASKA...WHERE GOOD LOW LEVEL MOISTURE
CONVERGENCE EXISTS. THEN TONIGHT CONVECTION DEVELOPING FURTHER EAST
INTO PARTS OF NORTH CENTRAL NEBRASKA. A WEAK WIND FLOW ALOFT WILL
ALLOW FOR SLOW MOVING STORMS...AND A CHANCE FOR VERY HEAVY RAIN IN
SOME LOCALES. AS THUNDERSTORMS WHICH FORM MOVE NORTH TO NORTHEAST
THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

TLK
Local storm report, Jun 11, 12:57 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
157 PM CDT SUN JUN 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    CODY                      NE   1.50 INCH HAIL
06/11/00   CHERRY

0130 PM    10 S CODY                 NE   1.25 INCH HAIL
06/11/00   CHERRY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 11:06 AM MDTSevere Thunderstorm WarningLBFCherry54 min
Jun 11, 11:59 AM MDTSevere Thunderstorm WarningLBFCherry46 min
Jun 11, 12:45 PM MDTTornado WarningLBFCherry45 min
Jun 11, 2:15 PM MDTSevere Thunderstorm WarningLBFCherry60 min
Jun 11, 3:14 PM MDTSevere Thunderstorm WarningLBFCherry61 min
Jun 11, 4:25 PM MDTSevere Thunderstorm WarningLBFCherry35 min
Jun 11, 4:44 PM MDTSevere Thunderstorm WarningLBFCherry31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.